JournalsjemsVol. 22, No. 8pp. 2537–2571

Homology and homotopy complexity in negative curvature

  • Uri Bader

    The Weizmann Institute of Science, Rehovot, Israel
  • Tsachik Gelander

    The Weizmann Institute of Science, Rehovot, Israel
  • Roman Sauer

    Karlsruhe Institute of Technology (KIT), Germany
Homology and homotopy complexity in negative curvature cover

A subscription is required to access this article.

Abstract

A classical theorem of Gromov states that the Betti numbers, i.e. the size of the free part of the homology groups, of negatively curved manifolds are bounded by the volume. We prove an analog of this theorem for the torsion part of the homology in all dimensions d3d \neq 3. Thus the total homology is controlled by the volume. This applies in particular to the classical case of hyperbolic manifolds. In dimension 3 the size of torsion homology cannot be bounded in terms of the volume.

As a byproduct, in dimension d4d \geq 4 we give a fairly precise estimate for the number of negatively curved manifolds of finite volume, up to homotopy, and in dimension d4d \geq 4 up to homeomorphism.

These results are based on an effective simplicial thick-thin decomposition which is of independent interest.

Cite this article

Uri Bader, Tsachik Gelander, Roman Sauer, Homology and homotopy complexity in negative curvature. J. Eur. Math. Soc. 22 (2020), no. 8, pp. 2537–2571

DOI 10.4171/JEMS/971